Alert archive / Indiana / Small Craft Advisories in 2016

Small Craft Advisory 72, NWS Northern Indiana

December 15, 2016

NWS Northern Indiana issued this small craft advisory at Dec 15, 2016, 9:54 AM EST. It took effect at Dec 15, 2016, 10:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2016, 9:54 AM EST (14:54 UTC)
In effect from
Dec 15, 2016, 10:00 AM EST
Expired
Dec 16, 2016, 1:00 AM EST
In force
15 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

143 
WHUS73 KIWX 151454
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
954 AM EST THU DEC 15 2016

LMZ043-046-152300-
/O.EXP.KIWX.GL.W.0015.000000T0000Z-161215T1500Z/
/O.NEW.KIWX.SC.Y.0072.161215T1500Z-161216T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
954 AM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...
...GALE WARNING WILL EXPIRE AT 10 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST FRIDAY.
THE GALE WARNING WILL EXPIRE AT 10 AM EST THIS MORNING. 

* WINDS: WEST 15 TO 20 KNOTS. GUSTS UP TO 25 KNOTS TODAY.

* WAVES: 8 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
3 follow-up statements
920 
WHUS73 KIWX 152047
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 PM EST THU DEC 15 2016

LMZ043-046-160500-
/O.CON.KIWX.SC.Y.0072.000000T0000Z-161216T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
347 PM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY. 

* WINDS: SOUTHWEST 10 TO 20 KNOTS.

* WAVES: 4 TO 8 FEET...SUBSIDING TO 2 TO 4 FEET BY LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
873 
WHUS73 KIWX 160307
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 PM EST THU DEC 15 2016

LMZ043-046-160600-
/O.CON.KIWX.SC.Y.0072.000000T0000Z-161216T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1007 PM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY. 

* WINDS: SOUTHWEST 10 TO 20 KNOTS.

* WAVES: 4 TO 8 FEET...SUBSIDING TO 2 TO 4 FEET BY LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
474 
WHUS73 KIWX 160621
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
121 AM EST FRI DEC 16 2016

LMZ043-046-160730-
/O.EXP.KIWX.SC.Y.0072.000000T0000Z-161216T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
121 AM EST FRI DEC 16 2016

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 15, 6:49 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 15, 6:49 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
649 AM EST Thu Dec 15 2016

.SYNOPSIS...
Issued at 415 AM EST THU Dec 15 2016

Light lake effect snow will be confined to areas mainly north of
Route 6 through mid morning. Accumulations of one to locally three
inches are possible...mainly across Lower Michigan. South of route
6...wind chills will be dangerously cold, down to 10 below to 20
below zero through mid morning. A warmup is expected Friday into
Saturday but it will be accompanied by a wintry mix of
snow...sleet...freezing rain and rain across the area beginning
late Friday and continuing into Saturday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 413 AM EST Thu Dec 15 2016

James Bay centered vortex to maintain progressive eastward track
allowing steering flow to back over southern Lake Michigan in tandem
with descending inversion heights. Will relegate a prefirst period
to cover more assertive/present lake responsiveness. Continue with
wind chill advisory as before, however some sections of northeast
Indiana where ambient dry air eroding inland extend of lake effect
clouds to likely approach criteria/M15F WCI, though minimum wind
chills more near m20F within advisory. Lighter winds Thu night for
minimal chill effect. Early night lows likely with late night mid
cloud layer advance as focus shifts to upstream positive tilted trof
moving east through the central CONUS.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 413 AM EST Thu Dec 15 2016

Lesser spread within 00 UTC model suites gaining increased
confidence for mixed precip event Friday night into Saturday.
Some potential for mid layer light snow with initial leaf of warm
air advection aloft I285-290K ascent Friday, especially across
northern CWA late Friday afternoon. Surface low track from northeast
Missouri Sat morning through CWA /likely near Route 24 corridor in
afternoon/evening hours/ to draw increasingly deep warm layer T/TW
with 0C Tw pivoting as far north as KMDW-KLWA line. Northward draw
of this significant warm layer, along with more poignant mid level
height falls relegated north of CWA, a weakly closed 8h low track
through northern Lower Michigan and broad 7h trof over northern
Great Lakes, all suggests that even should far northwestern CWA
remain all snow, efficiencies and rates portend more towards
advisory type amounts. Farther south high resolution spatial/
temporal targeted winter weather advisories will likely be needed.
Changeover to all rain for all but far northwest/northern CWA by
midday Saturday to limit SWE and ice accrual for rather short
duration of adverse travel conditions. Post frontal undercut of
shallow cold air may allow for another brief period of zr/ip in
quick transition to snow as cold layer deepens Sat afternoon/evening
from northwest to southeast. Decent upstream lake aggregate troffing
late Sat night into early Sunday for renewed lake effect snow.
Again shallow DGZ and potential for shifting/disrupted bands through
the period. From late Friday afternoon through Sunday morning again
blended approach fails to adequately capture systems proclivity to
measure and have continued to increase pops. Thereafter transition
to split flow pattern next week with gradually moderating temps and
perhaps a weak high belted clipper potential next Thu.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 644 AM EST Thu Dec 15 2016

Descending inversion heights along with slight/gradual backing of
steering flow through the morning hours should keep KSBN largely
MVFR due to cigs with occasional heavier shsn dropping briefly into
high end IFR. Have maintained above fueling/alternate criteria as
potential for less than 2sm rather low and quite brief or low end
of variability. Otherwise detail largely due to
diminishing/backing surface winds through the forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Chill Advisory until 1 PM EST /noon CST/ this afternoon for
     INZ003-012>018-020-022>027-032>034.

MI...NONE.
OH...Wind Chill Advisory until 1 PM EST this afternoon for OHZ015-016-
     024-025.

LM...Gale Warning until 10 AM EST this morning for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 15, 4:57 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EST THU DEC 15 2016

INZ004>009-MIZ077>081-OHZ001-002-004-005-161100-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...NEW CARLISLE...
WALKERTON...ELKHART...GOSHEN...NAPPANEE...LAGRANGE...TOPEKA...
SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...LIGONIER...ALBION...
AUBURN...GARRETT...NILES...BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...
BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...DOWAGIAC...CASSOPOLIS...
MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...
COLDWATER...BRONSON...HILLSDALE...JONESVILLE...LITCHFIELD...BRYAN...
MONTPELIER...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...DELTA...
DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...
LIBERTY CENTER
457 AM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

MINOR LAKE EFFECT SNOW ACCUMULATIONS ARE EXPECTED THROUGH MIDDAY,
ESPECIALLY OVER SOUTHERN LOWER MICHIGAN WHERE ABOUT AN INCH TO
LOCALLY 3 INCHES ARE EXPECTED.

IT WILL REMAIN COLD THROUGH MIDDAY WITH WIND CHILL TEMPERATURES
OF 5 BELOW TO 15 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MIX OF SNOW, SLEET, FREEZING RAIN, AND RAIN MAY CREATE
HAZARDOUS TRAVEL CONDITIONS LATE FRIDAY AFTERNOON THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-161100-
LA PORTE-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...
BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...
MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY...UPLAND...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...PAULDING...
ANTWERP...PAYNE...OTTAWA...LEIPSIC...COLUMBUS GROVE...CONTINENTAL...
PANDORA...VAN WERT...OHIO CITY...LIMA...SPENCERVILLE
457 AM EST THU DEC 15 2016 /357 AM CST THU DEC 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

IT WILL REMAIN BITTERLY COLD THROUGH MIDDAY WITH WIND CHILL
TEMPERATURES OF 10 BELOW TO 20 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MIX OF SNOW, SLEET, FREEZING RAIN, AND RAIN MAY CREATE
HAZARDOUS TRAVEL CONDITIONS LATE FRIDAY AFTERNOON THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-161100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
457 AM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING REMAINS IN EFFECT THIS MORNING. FREEZING SPRAY IS
ALSO EXPECTED TODAY. CONDITIONS WILL REMAIN HAZARDOUS FOR SMALL
CRAFT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS WILL LIKELY BE HAZARDOUS FOR SMALL CRAFT SATURDAY
AFTERNOON THROUGH SUNDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:54 PM ESTWinter Weather AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more69 hr

Nearby

Small Craft Advisories in Indiana, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.